Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Birmingham, AL

April 19, 2006Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2006, 2:17 PM CDT for Calhoun County, Alabama. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2006, 2:17 PM CDT (19:17 UTC)
Expired
Apr 19, 2006, 3:15 PM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Calhoun County, AL

The radar

The Atlanta radar (KFFC), 113 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 2:29 PM CDTHAIL 1.755 W Piedmont, ALGOLF BALL SIZED HAIL NEAR THE CALHOUN...CHEROKEE AND ETOWAH COUNTY LINES.
Apr 19, 2:36 PM CDTHAIL 0.752 N Jacksonville, ALPENNY SIZED HAIL JUST NORTH JACKSONVILLE.
Apr 19, 2:36 PM CDTHAIL 1Piedmont, ALQUARTER SIZED HAIL IN PIEDMONT.
Apr 19, 2:39 PM CDTHAIL 0.75Piedmont, ALPENNY SIZED HAIL IN PIEDMONT.
Apr 19, 3:01 PM CDTHAIL 15 Se Jacksonville, ALQUARTER SIZED HAIL IN WHITE PLAINS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 9:59 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 191918
SVRBMX
ALC015-192015-
/O.NEW.KBMX.SV.W.0097.060419T1917Z-060419T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT WED APR 19 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...PIEDMONT...JACKSONVILLE

* UNTIL 315 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  PIEDMONT...OR ABOUT 8 MILES EAST OF HOKES BLUFF...AND MOVING SOUTH
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIEDMONT BY 240 PM CDT
  6 MILES EAST OF JACKSONVILLE BY 255 PM CDT

LAT...LON 3395 8557 3390 8555 3390 8559 3387 8564
      3384 8559 3381 8559 3378 8564 3365 8564
      3361 8574 3396 8583 3396 8573

$$
03
1 follow-up statement
000 
WWUS54 KBMX 192000
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT WED APR 19 2006

ALC015-192015-
/O.CON.KBMX.SV.W.0097.000000T0000Z-060419T2015Z/
CALHOUN AL-
257 PM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT 
FOR CALHOUN COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES EAST OF JACKSONVILLE...MOVING 
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF QUARTER HAS BEEN REPORTED IN THE PIEDMONT 
AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3395 8557 3390 8555 3390 8559 3387 8564
      3384 8559 3381 8559 3378 8564 3365 8564
      3362 8574 3377 8582 3393 8587 3394 8571

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:05 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 12:05 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT WED APR 19 2006

.UPDATE...MESOSCALE UPDATE.

AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE OVER THE FORECAST AREA
TODAY.  LATE MORNING SBCAPES WERE ALREADY GREATER THAN 2500 J/KG
OVER PARTS OF NORTH ALABAMA.  SBCAPES WILL LIKELY REACH 4500 TO 5500
J/KG OVER NORTH AND CENTRAL ALABAMA BY 3 PM.  BELIEVE THE SBCAPES OF
6500 TO 7000 J/KG...AS ADVERTISED BY THE RUC MODEL...ARE OVERDONE.
THE RUC MODEL IS TOO HIGH WITH THE SURFACE DEWPOINTS.

THE CAPE VALUES IN THE -10C TO -30C LAYER ARE ALREADY 500 TO 600
J/KG OVER NORTHWEST ALABAMA.  I HAVE NEVER SEEN UPPER-LEVEL CAPE
VALUES THIS HIGH.  THESE VALUES SUPPORT THE POTENTIAL FOR VERY LARGE
HAIL THIS AFTERNOON.  GOLF BALL TO SOFTBALL SIZE HAIL ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON.

THE STRONGEST WIND SHEAR WILL BE LOCATED OVER THE NORTHERN COUNTIES
THIS AFTERNOON...ON THE ORDER OF 30 TO 35 KTS OVER THE LOWEST 6 KM.
THIS SHOULD HELP LEAD TO MID-LEVEL MESOCYCLONES...WHICH WILL FURTHER
ENHANCE THE UPDRAFTS.

WE ARE EXPECTING VILS AT OR ABOVE 55 KG/M2 TO BE SEVERE.
LIKEWISE...ANY CELLS WITH 50 DBZ ABOVE 30,000 FT WILL BE SEVERE.

ALTHOUGH LARGE HAIL WILL BE THE MAIN THREAT...ALSO EXPECT SOME OF
THE STORMS TO PRODUCE DAMAGING DOWNBURSTS.

03

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 19, 6:49 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT WED APR 19 2006

ALZ011>015-017>050-201130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
649 AM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.
A PRE-FRONTAL TROUGH AND A COLD FRONT WILL APPROACH NORTHERN
AND WESTERN ALABAMA TODAY...WHILE AN OLD QUASI-STATIONARY FRONT
WILL MEANDER ACROSS EASTERN ALABAMA. MUCH OF CENTRAL ALABAMA WILL BE
POSITIONED IN A WARM AND UNSTABLE ENVIRONMENT. THESE SURFACE
BOUNDARIES WILL PROVIDE ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT
MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH OVERALL RAIN CHANCES
REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL OF BECOMING SEVERE ANYWHERE ACROSS CENTRAL ALABAMA. THE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THE STRONGEST STORMS WILL OCCUR DURING THE HEATING OF DAY...GENERALLY
FROM 2 PM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN
MOIST AND UNSTABLE. THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION...AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR
THUNDERSTORM DEVELOPMENT. ONCE AGAIN...THESE STORMS MAY DEVELOP
ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE
DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT FINAL LOOKS LIKE IT WILL
PUSH THROUGH CENTRAL ALABAMA. THE ATMOSPHERE AHEAD OF THIS FRONT
REMAINS MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN
ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH
THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE
WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE
HAIL. THE STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN NORTHWEST
ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN THE FAR
SOUTHEAST BY EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY WEDNESDAY AFTERNOON...THURSDAY AFTERNOON...AND FRIDAY
AFTERNOON AND EVENING. PLEASE REMAIN UP TO DATE ON THE LATEST
DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS.

In the hours before

Local storm report, Apr 19, 1:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CEDAR BLUFF             34.22N 85.60W
04/19/2006  E2.00 INCH       CHEROKEE           AL   PUBLIC

            GOLF BALL AND LARGER HAIL DAMAGED VEHICLES ON THE HWY 68
            BRIDGE IN CEDAR BLUFF.

&&

DCW
Local storm report, Apr 19, 1:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             FORNEY                  34.09N 85.46W
04/19/2006  E1.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN FORNEY.

0139 PM     HAIL             5 SSE CENTRE            34.09N 85.64W
04/19/2006  E0.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            DIME SIZED HAIL ON HWY 9 BETWEEN CENTRE AND PIEDMONT.

&&

DCW
Local storm report, Apr 19, 1:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             3 W CENTRE              34.15N 85.72W
04/19/2006  E1.75 INCH       CHEROKEE           AL   BROADCAST MEDIA

            GOLF BALL SIZED HAIL JUST WEST OF CENTRE.

&&

DCW
Local storm report, Apr 19, 2:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             CENTRE                  34.15N 85.67W
04/19/2006  E1.00 INCH       CHEROKEE           AL   BROADCAST MEDIA

            QUARTER SIZED HAIL IN CENTRE.

&&

DCW
Special weather statement, Apr 19, 2:06 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT WED APR 19 2006

ALZ021-191930-
CLEBURNE-
206 PM CDT WED APR 19 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 230
PM CDT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHERN CLEBURNE COUNTY...MOVING SOUTH AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

10/ARM
Local storm report, Apr 19, 2:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             4 NE HOKES BLUFF        34.03N 85.81W
04/19/2006  E1.25 INCH       ETOWAH             AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN BALLPLAY.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:13 PM CDTSevere Thunderstorm WarningBMXCherokee62 min
Apr 19, 1:11 PM CDTSevere Thunderstorm WarningBMXCherokee49 min
Apr 19, 2:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Apr 19, 2:18 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Apr 19, 2:38 PM CDTSevere Thunderstorm WarningBMXCleburne67 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningBMXChambers66 min
Apr 19, 3:25 PM CDTSevere Thunderstorm WarningBMXCherokee50 min
Apr 19, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
Apr 19, 3:38 PM CDTSevere Thunderstorm WarningBMXRandolph67 min
Apr 19, 3:41 PM CDTSevere Thunderstorm WarningBMXCleburne21 min
Apr 19, 3:59 PM CDTSevere Thunderstorm WarningBMXBlount46 min
Apr 19, 4:06 PM CDTSevere Thunderstorm WarningBMXSt. Clair69 min
Apr 19, 4:15 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 19, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers49 min
Apr 19, 4:27 PM CDTSevere Thunderstorm WarningBMXWinston33 min
Apr 19, 4:37 PM CDTSevere Thunderstorm WarningBMXCherokee38 min
Apr 19, 4:44 PM CDTSevere Thunderstorm WarningBMXBlount61 min
Apr 19, 4:45 PM CDTSevere Thunderstorm WarningBMXRandolph30 min
Apr 19, 5:04 PM CDTTornado WarningBMXSt. Clair56 min
Apr 19, 5:14 PM CDTSevere Thunderstorm WarningBMXChambers21 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega43 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXBlount43 min
Apr 19, 5:55 PM CDTFlash Flood WarningBMXBlount3 hr
Apr 19, 5:59 PM CDTTornado WarningBMXSt. Clair, Talladega46 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningBMXClay64 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Apr 19, 6:35 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Apr 19, 6:45 PM CDTSevere Thunderstorm WarningBMXTalladega60 min
Apr 19, 6:49 PM CDTSevere Thunderstorm WarningBMXJefferson56 min
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningBMXWalker20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.